South Dakota, 2020

Tornado and Hail in South Dakota, June 20, 2020

June 20, 2020 · NWS ABR · 11 events in 7 counties and zones

Severe hail up to the size of golf balls along with wind gusts to seventy mph occurred across parts of central and northeast South Dakota. A tornado occurred for a short time near Turton in Spink county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe hail up to the size of golf balls along with wind gusts to seventy mph occurred across parts of central and northeast South Dakota. A tornado occurred for a short time near Turton in Spink county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 1:09 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 20, 1:09 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
209 PM CDT Sat Jun 20 2020

.SHORT TERM...(This Evening through Sunday Night)
Issued at 209 PM CDT Sat Jun 20 2020

An upper trough will dig into the region this evening. The shortwave
energy embedded in the trough will interact with a weak sfc front
across the central Dakotas to force some showers and thunderstorms.
Shear is still not that impressive - generally less than 30kts, but
with low temps aloft and no cap multicell storms have already begun
to form this afternoon between the Missouri River and the James
Valley. As the trough lowers heights/temps aloft, 50 dbz height for
severe hail will also lower. Looking for hail and wind to be the
main threats through the evening.

The big question is whether there has been enough heating across the
east to initiate convection. Morning was full of showers and clouds
and many areas haven't even hit their convective temps. Best chances
this afternoon may be where CU has formed along the Missouri River,
and then with the sfc front/trough as it moves east.

Sunday still looks unsettled with continuous cloud cover and showers
as more shortwaves move through. The marginal risk currently over
the region may be overdone. More than half of the models are
indicating significantly cooler temperatures with some not even
putting northern SD in the 70s. Went middle of the road for the new
forecast keeping most places in the low to mid 70s for highs.

.LONG TERM...(Monday through Saturday)
Issued at 209 PM CDT Sat Jun 20 2020

The period starts out with upper level low pressure mainly over
western Ontario.  Shortwave energy off this low could lead to a few
showers and thunderstorms Monday.  Northwest/westerly flow dominates
the period otherwise as upper level riding nudges its way into and
through the the region mid-week.  Other then the potential for
isolated showers and thunderstorms in the eastern third of the
forecast area, conditions should be mostly dry Monday night through
the day Thursday.  Models then hint at a potentially intense trough
crossing through the region off Canadian low pressure towards the
end of the workweek. The EC is presently the most bullish and most
amplified while bringing it through Thursday night.  Of course, with
little model agreement at this point other than 'there will likely
be Canadian low pressure and associated troughing affecting the
region sometime towards the end of the week', timing and strength
are still very much in question. Just something to maintain an eye
on for now.

With average highs for this time of year within a couple degrees of
80, temperatures through the period look to be pleasant.  Highs
Monday and Tuesday will be seasonably below average (low to mid
70s), while highs for Wednesday and Thursday look to be be within a
few degrees of average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1224 PM CDT Sat Jun 20 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period except in
thunderstorms. Showers and thunderstorms will develop this
afternoon near KMBG and KABR and then move east through the
evening. Some may contain hail or strong, gusty winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Telken
AVIATION...Wise
Hazardous weather outlook, Jun 20, 3:25 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
425 AM CDT Sat Jun 20 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
425 AM CDT Sat Jun 20 2020 /325 AM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected by mid afternoon across central
South Dakota, moving east-southeast across eastern South Dakota into
the early evening hours. Severe storms are possible, with large hail
and strong winds being the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected across the area again Sunday into Sunday
night. Strong storms are possible across northeast South Dakota and
west central Minnesota, with hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

In the hours before

Special weather statement, Jun 20, 1:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
248 PM CDT Sat Jun 20 2020

SDZ035-202030-
Hughes SD-
248 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUGHES COUNTY UNTIL
330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canning, or 16 miles east of Pierre, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blunt and Canning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 10014 4455 9997 4455 9979 4440 9966
      4435 9967 4430 10002
TIME...MOT...LOC 1948Z 240DEG 14KT 4442 9999

Telken
Special weather statement, Jun 20, 1:52 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
252 PM CDT Sat Jun 20 2020

SDZ004-202030-
Campbell SD-
252 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herreid, or 24 miles west of Eureka, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Herreid and Artas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9972 4573 9972 4578 10016 4592 10019
TIME...MOT...LOC 1952Z 268DEG 18KT 4586 10011

Telken

The radar

The Bismarck radar (KBIS), 117 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Campbell

When
June 20, 2:05 PM CST
Where
Campbell County, 2.97 mi ENE of Herreid Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
45.860, -100.010

Hail, Hughes

When
June 20, 2:15 PM CST
Where
Hughes County, 3.14 mi NNW of De Grey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -99.950

Hail, McPherson

When
June 20, 2:50 PM CST
Where
McPherson County, 9.34 mi ENE of Leola
Measured
0.75 in hail
Reported by
Public
Coordinates
45.770, -98.770

Hail, Brown

When
June 20, 3:17 PM CST
Where
Brown County, 4.38 mi ENE of Barnard
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
45.760, -98.420

Hail, Brown

When
June 20, 4:54 PM CST
Where
Brown County, 0.84 mi SE of Columbia
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
45.610, -98.310

Hail, Lyman

When
June 20, 4:59 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
1.75 in hail
Reported by
Public
Coordinates
43.800, -99.380

Hail, Spink

When
June 20, 5:15 PM CST
Where
Spink County, 2.29 mi SSW of Mansfield
Measured
0.88 in hail
Reported by
Public
Coordinates
45.220, -98.590

Thunderstorm Wind, Buffalo

When
June 20, 5:20 PM CST
Where
Buffalo County, 4.68 mi WNW of Shelby
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.970, -99.270

Estimated seventy mph winds brought down several tree branches.

Hail, Brown

When
June 20, 5:52 PM CST
Where
Brown County, 2.29 mi SSE of Claremont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.640, -98.000

Hail, Spink

When
June 20, 7:00 PM CST
Where
Spink County, 3.24 mi ENE of Turton
Measured
1 in hail
Reported by
Public
Coordinates
45.070, -98.040

Tornado, Spink

When
June 20, 7:09 PM CST to 7:10 PM CST
Where
Spink County, 2.98 mi ESE of Turton to 3.16 mi ESE of Turton
Rating
EF0
Path length
0.18 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.041, -98.040

A tornado touched down briefly east southeast of Turton with no damage occurring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905236, 905239, 905240, 905242, 905243, 905244, 905245, 905248, 905246, 905247, 906386.